Pennsylvania, 2012

Hail and Damaging Winds in Pennsylvania, June 28 to 29, 2012

June 28 to 29, 2012 · NWS PBZ · 11 events in 3 counties and zones

A mesoscale convective complex originating in Indiana moved along a frontal boundary and into northwestern Pennsylvania late on the 28th of June. While the complex was weakening, some wind damage was reported as the system moved across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A mesoscale convective complex originating in Indiana moved along a frontal boundary and into northwestern Pennsylvania late on the 28th of June. While the complex was weakening, some wind damage was reported as the system moved across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 28, 9:11 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 28, 9:11 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1011 PM EDT THU JUN 28 2012

.SYNOPSIS...
A FLAT RIDGE OF HIGH PRESSURE WILL SPREAD ACROSS THE OHIO VALLEY
FOR THE NEXT FEW DAYS. SEVERAL SYSTEMS LOOK SET TO SLIDE OVER THE
TOP OF THE RIDGE AND TEMPORARILY DAMP IT DOWN...BRINGING PERIODS
OF SHOWERS AND THUNDERSTORMS TO THE AREA. HUMIDITY WILL INCREASE
MARKEDLY...AND THE HEAT SEEMS LIKELY TO REMAIN OVER THE AREA INTO
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A WARM AND HUMID NIGHT WITH DEW POINTS WELL INTO THE 60S. CURRENTLY
BOUNDARY EXTENDS ACROSS LAKE ERIE INTO WESTERN OHIO WITH A SMALL
CONVECTIVE COMPLEX ACROSS NORTHERN INDIANA AND ANOTHER SMALL AREA
OF STORMS OVER ONTARIO. A FEW SPRINKLES HAVE SURVIVED WITH EARLIER
BOUNDARY NOW SINKING TOWARD MGW. QUESTION IS WHERE OR IF
ADDITIONAL STORMS WILL DEVELOP OVERNIGHT. BEST POSSIBILITY FOR ANY
THUNDERSTORMS LOOKS TO BE WITH STORMS ACROSS ONTARIO IF THEY
BECOME BETTER ORGANIZED WITH BOUNDARY. EVENING SOUNDING STILL
SHOWED STRONG CAP BETWEEN 850 AND 800 MB WITH AVAILABLE CAPE FOR
ELEVATED STORMS. MODELS STILL SHOW GOOD SHORTWAVE CROSSING TOP OF
THE RIDGE OVERNIGHT, BUT WOULD HAVE EXPECTED A BIT MORE ACTIVITY
BY NOW.

WITH ALL THAT SAID WILL KEEP CHC POPS ACROSS I-80 LOWERING TO
SLIGHT CHC TO PITTSBURGH WITH NO POPS I-70 SOUTH. AREA IS STILL IN
SLIGHT RISK NORTH FROM WHEELING-PITTSBURGH-DUBOIS LINE AS IF
STORMS ORGANIZE SEVERE POTENTIAL IS THERE WITH AVAILABLE ELEVATED
CAPE AND SHEAR. LITTLE CHANGE TO TEMPS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
RATHER FLAT FLOW LOOKS TO CONTINUE TO BE RESIDENT OVER THE AREA.
THIS LEAVES US IN AN UNEASY POSITION BETWEEN NORTHERN STREAM
ACTIVITY AND VERY HOT/HUMID AIR JUST TO OUR SOUTH. FRIDAY LOOKS TO
BE A RELATIVELY QUIET DAY AS THE SYSTEM FROM TONIGHT IS EMERGING
TO OUR EAST...LEAVING US WITH LITTLE SYNOPTIC SUPPORT FOR
CONVECTION. HOWEVER...MODEL DEPICTIONS STARTS TO GET A LITTLE MORE
MURKY AS WE HEAD INTO SATURDAY. THE 12Z NAM AND GFS BOTH TRACK
ANOTHER SHORT WAVE THROUGH THE HEART OF THE AREA ON
SATURDAY...YIELDING FAIRLY WIDESPREAD THUNDERSTORMS...WHILE THE
ECMWF SUPPRESSES ACTIVITY FARTHER SOUTH. THE NET RESULT IS THAT
THE ECMWF ENDS UP HOTTER ON SATURDAY BECAUSE OF A LACK OF RAIN
COOLING...WHILE THE NAM AND GFS HANG BACK ON TEMPERATURES ACROSS
THE HEART OF THE AREA. ALL IN ALL...AREAS THAT RECEIVE RAIN ARE
UNLIKELY TO GET MUCH PAST 90...WHILE AREAS THAT FAIL TO RECEIVE
RAIN SEEM LIKELY TO BE SEVERAL DEGREES HOTTER.
ADDITIONALLY...CONVECTIVE PARAMETERS ARE WILDLY DIFFERENT BETWEEN
THE NAM AND GFS BY SATURDAY AFTERNOON. THE NAM WOULD SEEM LIKELY
TO SUPPORT ADDITIONAL SEVERE THUNDERSTORMS...WHILE THE GFS WOULD
BE HARD PRESSED TO SUPPORT ANY ORGANIZED ACTIVITY AT ALL. AT THIS
TIME...THE FORECAST WILL CONTINUE TO FEATURE SCATTERED
SHOWERS/THUNDERSTORMS UNTIL THE NWP SORTS ITSELF OUT. FRIES

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE FORECAST PERIOD BEGINS WITH GFS/ECMWF AGREEMENT THAT THE UPPER
OHIO VALLEY WILL BE IN A ZONAL FLOW ON THE NORTHERN PERIPHERY OF A
DEEP RIDGE ACROSS THE SOUTHEAST. WITH A SERIES OF SHORT WAVES
CROSSING THE AREA THROUGH SUNDAY NIGHT, CONVECTION CANNOT BE RULED
THROUGH THIS PERIOD. THUS, WENT WITH SCHC POPS OVERNIGHT AND CHC
POPS EACH AFTERNOON INTO THE EVENING. HOT AND HUMID CONDITIONS WILL
CONTINUE THROUGH THIS PERIOD WITH TEMPERATURES AROUND 5 TO 10
DEGREES ABOVE NORMAL.

GFSE/ECMWF AGREE THAT THE MID-LEVEL FLOW WILL SHIFT TO MORE
NORTHWESTERLY BY MONDAY AND CONTINUE THROUGH MUCH OF THE NEXT WEEK
AS A TROUGH ACROSS QUEBEC AND RIDGING ACROSS THE CENTRAL PLAINS
AMPLIFY. THERE UNCERTAINTY, HOWEVER, WITH THE TIMING OF CONVECTION
AND HAVE MOSTLY GONE WITH SILENT SCHC POPS THROUGH THIS PERIOD AS
MOISTURE/INSTABILITY DRIVEN THUNDERSTORMS CANNOT BE RULED OUT.
TEMPERATURES WILL BE AROUND 5 DEGREES ABOVE NORMAL THROUGH THIS
PERIOD.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS WILL PREVAIL ACROSS THE TERMINALS INTO THE EVENING
AS HIGH PRESSURE ALOFT DOMINATES THE WEATHER PATTERN. WRF-ARW/NMM
INDICATE INCREASING LOW-LEVEL MOISTURE TONIGHT WILL HELP FUEL A
COMPLEX OF THUNDERSTORMS THAT WILL DROP SOUTHEASTWARD ACROSS LAKE
ERIE AND MOVE ACROSS KFKL/KDUJ. THERE IS STILL SOME UNCERTAINTY
WITH THE TIMING AND LOCATION OF THIS FEATURE. TEMPO GROUPS HAVE
BEEN FORECAST TO GIVE 03Z-07Z FRI WINDOW FOR THE TERMINALS
NORTHEAST OF KPIT. IF STORMS MOVE ACROSS THESE TERMINALS, THEY
COULD BE STRONG TO SEVERE WITH GUSTY WINDS AND HAIL POSSIBLE.

AS LOW-LEVEL MOISTURE INCREASES, MVFR FOG AND HAZE WILL BE
POSSIBLE ACROSS THE MAJORITY OF THE TERMINALS AROUND DAWN. VFR
CONDITIONS WILL RETURN ACROSS THE AREA EARLY ON FRIDAY.

OUTLOOK...FRIDAY NIGHT THROUGH TUESDAY...
MOSTLY VFR CONDITIONS WILL PREVAIL THROUGH THIS PERIOD, ALTHOUGH
MORNING FOG AND HAZE WILL BE POSSIBLE EACH MORNING AS LOW-LEVEL
MOISTURE INCREASES. IN ADDITION, ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WITH RESTRICTIONS WILL BE POSSIBLE AS A SERIES OF
UPPER DISTURBANCES CROSS THE REGION.

&&

.FIRE WEATHER...
AFTERNOON DEWPOINTS ACROSS THE AREA CONTINUE TO RUN LARGELY IN THE
50S. ADDITIONALLY...A BIT HIGHER MOMENTUM CONTINUES TO MIX DOWN
YIELDING SURFACE WINDS IN THE RANGE OF ABOUT 10 MPH SUSTAINED WITH
GUSTS UP TO ABOUT 20 MPH AS OF 18Z. THESE WINDS SPEEDS WILL LIKELY
INCREASE FOR ANOTHER HOUR OR TWO AS A BIT HIGHER MOMENTUM AIR
CONTINUES TO WORK INTO THE AREA FROM THE WEST. THE MOISTURE
GRADIENT CONTINUES TO BE TO THE WEST OF THE AREA...SO DEWPOINTS
SHOULD CONTINUE TO STAY DOWN FOR THE REST OF THE AFTERNOON...WITH
THE SURGE IN SURFACE MOISTURE SET TO ARRIVE JUST BEFORE
THUNDERSTORMS DO LATER THIS EVENING. AS A RESULT...RELATIVELY
HUMIDITY VALUES WILL LIKELY COME NEAR 30 PERCENT WITH WINDS NEAR
15 MPH OVER THE RED FLAG WARNING AREA BEFORE IT EXPIRES THIS
EVENING...WHILE IN OTHER AREAS WINDS MAY BE THE LIMITING FACTOR.
REGARDLESS...A VERY DRY AFTERNOON WILL QUICKLY TURN MORE MOIST
TONIGHT...ENDING THE RED FLAG WARNING. FRIES

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...HEAT ADVISORY FROM 11 AM TO 8 PM EDT FRIDAY FOR OHZ048-057-058-
     068.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 28, 6:43 PM EST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
743 PM EDT THU JUN 28 2012

OHZ041-PAZ007>009-013>016-020>023-073-074-WVZ001-292345-
COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND-
WESTMORELAND RIDGES-HANCOCK-
743 PM EDT THU JUN 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

A SYSTEM WILL ADVANCE SOUTHEASTWARD FROM THE UPPER MIDWEST INTO
THE UPPER OHIO VALLEY THIS EVENING AND TONIGHT. SHOWERS AND
THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF THIS SYSTEM...AND THERE
IS A SLIGHT RISK THAT SOME OF THEM MAY BECOME SEVERE. THE MAIN
RISKS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ039-040-049-050-059-069-PAZ029-031-075-076-WVZ002>004-012-
021>023-041-292345-
GARRETT-TUSCARAWAS-CARROLL-HARRISON-JEFFERSON OH-BELMONT-MONROE-
WASHINGTON-GREENE-FAYETTE-FAYETTE RIDGES-BROOKE-OHIO-MARSHALL-WETZEL-
MARION-MONONGALIA-PRESTON-TUCKER-
743 PM EDT THU JUN 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ048-057-058-068-292345-
COSHOCTON-MUSKINGUM-GUERNSEY-NOBLE-
743 PM EDT THU JUN 28 2012

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 28, 10:26 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1126 PM EDT THU JUN 28 2012

PAZ008-009-015-290415-
CLARION PA-FOREST PA-VENANGO PA-
1126 PM EDT THU JUN 28 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CLARION...NORTHERN
VENANGO AND WEST CENTRAL FOREST COUNTIES...

AT 1124 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF COOPERSTOWN...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES
AND SMALL STREAMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  COOPERSTOWN...        OIL CREEK STATE PARK...
  OIL CITY...           PLEASANTVILLE...      TIONESTA...
  FRYBURG...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4162 7972 4152 7923 4128 7935 4150 8001
      4161 7983 4163 7982
Special weather statement, Jun 28, 10:36 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1136 PM EDT THU JUN 28 2012

PAZ007-008-290415-
MERCER PA-VENANGO PA-
1136 PM EDT THU JUN 28 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MERCER AND WEST CENTRAL
VENANGO COUNTIES...

AT 1132 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
GREENVILLE...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES
AND SMALL STREAMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  GREENVILLE...         FREDONIA...
  MAURICE K GODDARD STATE PARK...             STONEBORO...

THIS WILL IMPACT THE FOLLOWING HIGHWAY...

I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 120 AND 136.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4149 8043 4149 8034 4149 8033 4149 8017
      4141 7995 4121 8010 4141 8053 4147 8053
      4149 8051 4150 8044

The radar

The Pittsburgh radar (KPBZ), 120 km away, was scanning. The volume nearest the first event began at 04:24 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Forest

When
June 28, 11:25 PM EST
Where
Forest County, 1 mi W of Hunter
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
41.480, -79.539

Call center employee reported a tree down along State Route 62.

Thunderstorm Wind, Forest

When
June 28, 11:37 PM EST
Where
Forest County, Tionesta
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
41.500, -79.470

Call center employee reported a tree down along Neal Town Road.

Hail, Clarion

When
June 29, 12:55 AM EST
Where
Clarion County, Clarion
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.220, -79.400

Thunderstorm Wind, Jefferson

When
June 29, 1:00 AM EST
Where
Jefferson County, Munderf
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.280, -78.970

Call center employee reported trees and wires down.

Hail, Clarion

When
June 29, 1:05 AM EST
Where
Clarion County, 5 mi N of Limestone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.202, -79.330

Thunderstorm Wind, Jefferson

When
June 29, 1:05 AM EST
Where
Jefferson County, Brookville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.170, -79.080

Call center employee reported large trees and wires down on Taylor Ave, Rollercoaster Rd, and Euclid Ave.

Thunderstorm Wind, Jefferson

When
June 29, 1:05 AM EST
Where
Jefferson County, 3.69 mi SE of Kahletown
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
41.227, -79.107

Call center employee reported a tree down on Moore Bridge Rd off of State Route 36.

Thunderstorm Wind, Jefferson

When
June 29, 1:15 AM EST
Where
Jefferson County, Reynoldsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.100, -78.900

Call center employee reported large trees and wires blown down on Jackson St, Sandy Valley Rd, and Stevenson Hill Rd in surrounding Winslow Twp.

Thunderstorm Wind, Jefferson

When
June 29, 1:26 AM EST
Where
Jefferson County, Punxsutawney
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
40.950, -78.970

Call center employee reported a large tree down on Orchard St.

Hail, Forest

When
June 29, 3:21 AM EST
Where
Forest County, West Hickory
Measured
0.88 in hail
Reported by
Public
Coordinates
41.570, -79.430

Hail, Forest

When
June 29, 3:21 AM EST
Where
Forest County, West Hickory
Measured
0.88 in hail
Reported by
Public
Coordinates
41.570, -79.430

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392585, 392586, 392576, 392577, 392578, 392579, 392580, 392581, 392582, 392583, 392584.